Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 339, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2020, 4:40 PM EDT for Dooly County, Houston County, Macon County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 30, 2020, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dooly County, GA, Houston County, GA, Macon County, GA
The radar
The Robins AFB radar (KJGX), 62 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:25 PM EDT | TSTM WND DMG | 1 Nne Unadilla, GA | TREE DOWN NEAR HARMON PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS52 KFFC 302040
SVRFFC
GAC093-153-193-302115-
/O.NEW.KFFC.SV.W.0339.200830T2040Z-200830T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
440 PM EDT Sun Aug 30 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
East central Macon County in west central Georgia...
North central Dooly County in central Georgia...
Southwestern Houston County in central Georgia...
* Until 515 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located near Henderson, or
11 miles southwest of Perry, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Unadilla, Elko, Moss Oak, Grove Park and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3234 8403 3244 8393 3242 8371 3231 8363
3224 8371 3221 8385 3225 8394
TIME...MOT...LOC 2040Z 299DEG 1KT 3233 8385
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:25 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 30, 3:25 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 325 PM EDT Sun Aug 30 2020 .SHORT TERM /Tonight through Monday Night/... Showers and thunderstorms beginning to develop across the area but for the most part benign in nature thus far. This should change with time as both coverage and intensity are on the uptick slightly given already present CAPE values in excess of 3000 J/KG and precipitable water values of 1.7 to 2.0 inches. In addition, shortwave will progress through the Tennessee Valley and into North GA allowing for further enhancement of the activity but slanted more towards this evening and the first half of the overnight. Given the more west to east translation of the shortwave, will maintain likely pops for the NE corner of the forecast area well into the overnight period. Depending on coverage and who sees the most rain, could see some reduced vsbys overnight as well but anticipate continued showers to keep most of this in check and predominantly a low cloud type of night with continued warm temps in the lower 70s. We will be on the back side of the initial shortwave for the first half of Monday but another strong shortwave looks to impact the area late in the day. Will be more difficult to shake the low clouds on Mon so instability may be harder to come by. For this reason, will stick closer to likely for the pops than categorical but mid shift will need to look at closely for modification on this. Precipitable water well over 2 inches says coverage will be high but will just need some instability to match to realize categorical. Deese && .LONG TERM /Tuesday through Sunday/... An area of upper level high pressure is forecast to lift north across the area on Tuesday putting us in fairly weak southwesterly flow as several perturbations approach the area. Plus with additional moisture across the area on Tuesday, chances for showers and thunderstorms are in the chance pops range area-wide, mainly in the afternoon and evening. By Wednesday, slightly drier air is forecast across portions of northern Georgia by both the GFS & ECMWF, allowing for just slight chance pops across the north with chance pops across central Georgia. This trend looks to continue into Thursday as we remain on the periphery of the upper level high pressure. Models begin to diverge by late Thursday early Friday as a front approaches the area. While there are some timing differences and differences in the amount of available moisture between the models, the front looks to enter the area on Friday and stall across the area, allowing for chance pops in the afternoon and evening daily through the weekend. High temperatures through the extended are forecast to be in the upper 80s and lower 90s, about 5 to 9 degrees above average. Most notably, the heat indices are forecast to increase to Heat Advisory (greater than 105 degrees) on Tuesday through Friday. Those who will be spending time outdoor should take precautions against the heat. We will continue to monitor these temperatures over the coming days. Overnight lows are forecast to be in the 70s, around 6 to 10 degrees above average. Reaves && .AVIATION... 18Z UPDATE... After a morning of IFR, cigs have quickly risen across the terminals but BKN conditions holding in, especially for ATL, MCN, and CSG. SHRA beginning to develop west of the terminals but going to try to hold off until 21Z for the TEMPO for the TSRA. LIFR and IFR to return for the overnight period and affect all the terminals aft 10Z. Another round of TSRA in the offing for Mon afternoon and will start with a Prob30 for the ATL terminal. Winds very light through the period and generally from the west. //ATL CONFIDENCE...18Z UPDATE... Medium on TSRA timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 72 86 72 90 / 40 60 40 40 Atlanta 73 85 73 91 / 40 60 40 50 Blairsville 68 79 67 84 / 60 70 50 40 Cartersville 73 83 71 89 / 50 70 40 50 Columbus 73 89 75 93 / 50 60 30 50 Gainesville 72 83 71 88 / 60 70 40 40 Macon 73 88 73 93 / 40 60 30 40 Rome 73 84 72 89 / 50 70 40 50 Peachtree City 72 86 72 91 / 40 60 30 50 Vidalia 73 89 75 94 / 20 50 30 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....Reaves AVIATION...Deese
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 301 PM EDT Sun Aug 30 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-311915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 301 PM EDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected today. Isolated strong to severe storms are possible with damaging winds, frequent lightning, and locally heavy rainfall, mainly across north Georgia. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms can be expected Monday through Saturday. A few storms may be strong with strong to damaging winds, frequent lightning, and locally heavy rainfall. Heat indices are expected to increase to Heat Advisory level on Tuesday through Friday. Those outdoor should make sure to take precautions from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 30, 4:17 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Sun Aug 30 2020
GAZ002-011-019-302045-
Chattooga GA-Walker GA-Floyd GA-
417 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHERN WALKER AND
NORTHERN FLOYD COUNTIES UNTIL 445 PM EDT...
At 417 PM EDT...a strong thunderstorm was near Menlo, or near
Summerville...moving east at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Center Post, Subligna, Suttles
Mill, Cloudland, Berryton, Tidings, James H. Floyd State Park and
Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3468 8523 3458 8513 3439 8518 3438 8548
3447 8550 3458 8552
TIME...MOT...LOC 2017Z 257DEG 12KT 3451 8543
WIND...40MPHSpecial weather statement, Aug 30, 4:22 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 PM EDT Sun Aug 30 2020
GAZ102-302100-
Stewart GA-
422 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 500 PM
EDT...
At 422 PM EDT...a strong thunderstorm was over Charles, or near
Lumpkin...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lumpkin, Richland, Troutman, Omaha, Charles, Westville, Brooklyn,
Louvale, Providence Canyon State Park and Kimbrough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3205 8506 3209 8504 3213 8506 3218 8501
3220 8496 3221 8498 3222 8497 3222 8493
3223 8492 3223 8482 3222 8480 3223 8480
3223 8465 3218 8463 3216 8465 3215 8464
3203 8464 3193 8468
TIME...MOT...LOC 2022Z 209DEG 16KT 3210 8483
WIND...40MPHSpecial weather statement, Aug 30, 4:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
436 PM EDT Sun Aug 30 2020
GAZ093-095-302100-
Macon GA-Houston GA-
436 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON AND SOUTHWESTERN
HOUSTON COUNTIES UNTIL 500 PM EDT...
At 436 PM EDT...a strong thunderstorm was over Henderson, or 9 miles
southwest of Perry. This storm was nearly stationary.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Perry, Marshallville, Moss Oak, Meadowdale, Winchester, Grove Park
and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3231 8400 3245 8397 3245 8383 3244 8383
3244 8382 3245 8382 3245 8377 3235 8368
3229 8381 3229 8390 3228 8390
TIME...MOT...LOC 2036Z 299DEG 1KT 3235 8382
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:17 PM EDT | Special Weather Statement | FFC | Chattooga | 28 min |
| Aug 30, 4:22 PM EDT | Special Weather Statement | FFC | Stewart | 38 min |
| Aug 30, 4:36 PM EDT | Special Weather Statement | FFC | Houston | 24 min |
| Aug 30, 4:45 PM EDT | Special Weather Statement | FFC | Taylor | 30 min |
| Aug 30, 4:46 PM EDT | Special Weather Statement | FFC | Talbot | 29 min |
| Aug 30, 4:48 PM EDT | Special Weather Statement | FFC | Sumter | 27 min |
| Aug 30, 5:01 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 29 min |
| Aug 30, 5:13 PM EDT | Special Weather Statement | FFC | Marion, Schley | 32 min |
| Aug 30, 5:14 PM EDT | Special Weather Statement | FFC | Chattooga | 31 min |
| Aug 30, 5:19 PM EDT | Special Weather Statement | FFC | Upson | 41 min |
| Aug 30, 5:21 PM EDT | Special Weather Statement | FFC | Dade | 24 min |
| Aug 30, 5:31 PM EDT | Special Weather Statement | FFC | Upson | 29 min |
| Aug 30, 5:47 PM EDT | Special Weather Statement | FFC | Macon, Marion, Schley | 58 min |
| Aug 30, 6:29 PM EDT | Special Weather Statement | FFC | Twiggs | 31 min |
| Aug 30, 6:31 PM EDT | Special Weather Statement | FFC | Jones | 29 min |
| Aug 30, 6:36 PM EDT | Special Weather Statement | FFC | Polk | 24 min |
| Aug 30, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fulton | 26 min |
| Aug 30, 6:46 PM EDT | Special Weather Statement | FFC | Troup | 29 min |
| Aug 30, 6:49 PM EDT | Special Weather Statement | FFC | Butts, Henry | 26 min |
| Aug 30, 7:09 PM EDT | Special Weather Statement | FFC | Jasper | 36 min |
| Aug 30, 7:31 PM EDT | Special Weather Statement | FFC | Gwinnett | 29 min |
| Aug 30, 7:41 PM EDT | Special Weather Statement | FFC | Cherokee | 34 min |
| Aug 30, 7:54 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Fulton | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.